W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP07 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Seroma (2069)
| Date of Event |
05/13/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)]. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral/incisional hernia repair on (b)(6) 2002 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: chronic infection of "gore-tex mesh; explant: dense seroma capsule located underneath dualmesh which was itself densely adherent to omentum and small-bowel in all four quadrants adhesiolysis of adhesions performed.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 2002: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: left adnexal mass.Ventral hernia.Postoperative diagnosis: left adnexal mass.Peritoneal adhesions.Exploratory laparotomy.Left salpingo-oophorectomy.Lysis of adhesions.Ventral hernia repair.Assistant: (b)(6) md.Anesthesia: general.Description of procedure: ¿after the patient signed witnessed informed consent, she was brought to the operating room.She was prepped and draped in the usual manner for abdominal surgery.After anesthesia was obtained, the prior vertical incision was removed by dr.(b)(6).This was brought down in the midline until the rectus fascia was nicked.This rectus fascia was extended superiorly and inferiorly in a sharp manner by dr.(b)(6).Entry into the peritoneal cavity was done sharply.This incision was extended both superiorly and inferiorly in a sharp manner with removal of adhesions of bowel to the anterior abdominal wall by blunt and sharp dissection by dr.(b)(6).After entry into the peritoneal cavity, the bowels were packed with moist laps.At this point i isolated a cyst which was noted to be in the left pelvis.This appeared to be an ovarian cyst which appeared to be simple in nature.There was evidence of powder burn on the ovary itself.The retroperitoneal space was entered by sharply incising the remnant of the round ligament and sharply incising the peritoneum and entering this space.The ureter was easily identified on the medial leaf of the broad ligament.The infundibulopelvic ligament was isolated above the ureter, was clamped, cut and free tied with 0 vicryl followed by suture ligature of 0 vicryl.The rest of the ovary and the cyst were both densely adherent to the left pelvis sidewall as well as to the j pouch and the sigmoid colon.These adhesions were bluntly and sharply dissected using metzenbaum scissors.The cyst was able to be removed.Inspection of the site of the old cyst revealed one peritoneal cyst which was opened and drained without difficulty deep in the cul-de-sac.This was not ovarian tissue.The remnant of the ovary the site of the old ovarian adhesions were hemostatic.Attention was directed to the surgery by dr.(b)(6).Dr.(b)(6) at this point proceeded to identify the ventral hernia which was quite extensive and to repair this ventral hernia.I will defer to her dictation at this time.¿ complications: none.Estimated blood loss: 200 cc.Operative findings: left ovarian cyst which by pathology report was an ovarian cystadenoma and benign in nature.Sponge, needle and instrument count: correct x3.Specimens: left ovary pathology.Drains: foley catheter draining clear yellow urine.Condition: this patient was stable and transferred to the recovery room.Implant procedure: complex repair of multiple recurrent incisional ventral hernias with implantation of gore-tex (dual) mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp07/(b)(6), 30 x 20 cm] implant date: (b)(6) 2002 (hospitalization [ni]) (b)(6) 2002: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: multiple recurrent incisional ventral hernias status post prior abdominal surgery.History of ulcerative colitis status post total abdominal colectomy with j pouch reconstruction.Postoperative diagnosis: multiple recurrent incisional ventral hernias status post prior abdominal surgery.History of ulcerative colitis status post total abdominal colectomy with j pouch reconstruction.Anesthesia: general endotracheal.Complications: none apparent.Estimated blood loss: approximately 100 cc.Operative findings: the patient with multiple intraabdominal adhesions between bowel loops and between bowel loops and the abdominal wall secondary to prior surgeries.She had multiple areas of fascial weakness and hernias, the largest of the hernias at the apex of her prior abdominal midline incision and a collection of smaller hernias lie along the right lateral abdominal wall where the prior ventral mesh had pulled away from the weakened fascia.The entirety of her abdominal wall fascia was attenuated, likely secondary to a long history of chronic illness and use of prednisone along with other immunosuppressants.The liver was enlarged and diffusely firm without focal mass.The spleen was also enlarged.The small bowel and j pouch showed no evidence of inflammation.Indication: the patient is a 48-year-old female with a long history of ulcerative colitis status post total abdominal hysterectomy with ileal j pouch reconstruction by dr.(b)(6).She maintained on prednisone and intermittently takes other immunosuppressants such as imuran.She is also a diabetic.Initial surgery was complicated by wound infection and subsequent wound herniation which was initially repaired with ventral mesh.She now suffers from multiple abdominal wall hernias which are symptomatic but not incarcerated.During evaluation of this she received her routine screening ct scans and was noted to have a large complex pelvic mass consistent with a cystic neoplasm of the ovary.Ca125 was not significantly elevated.She was brought to the operating room at this time by dr.(b)(6)for removal of this pelvic mass with oophorectomy and for repair of her ventral hernias by me.She understands both procedures and their risks and is willing to proceed.Description of procedure: ¿the patient was brought to the operating room where she was placed in the supine position.She received preoperative dose of iv antibiotics.An epidural had already been placed.Compression stockings were applied.She underwent smooth induction of general endotracheal anesthesia and foley catheter was placed.Her abdomen was shaved, prepped and draped in the usual sterile fashion.The procedure was begun by excising her prior wide vertical midline scar.The peritoneal cavity was opened carefully and adhesions of small bowel loops to the abdominal wall were taken down using careful combination of sharp and blunt dissection and electrocautery.Dr.(b)(6) performed oophorectomy and excision of the left pelvic mass and i assisted her with this.This will be dictated in a separate procedure note.Once this had been completed, the abdomen was irrigated, observed for hemostasis which was excellent and suctioned free of irrigant.The fascia of the abdominal wall was explored with the above findings.It was felt due to her diffusely weakened fascia and the polypropylene mesh which was already in place in the central aspect of the wound that she would best be repaired by implanting a large piece of dual mesh directly on the internal aspect of the abdominal wall and covering the entirety of the midline incision and a good portion of the abdominal wall extending laterally from this.A 30 x 20 cm piece of mesh was cut to the appropriate oval shape and placed within the wound against the peritoneal surface with the smooth side towards the viscera.It was then secured in place circumferentially using through and through u-type stitches through the facial muscularis of the abdominal wall but excluding subcutaneous tissue and skin.Stitches were placed about 1 to 1 ½ cm apart circumferentially around the mesh.2-0 bralon sutures were used.This led to a very nice mesh repair which was tension free.The midline fascia and scar were reapproximated over the mesh using running 0 maxon.The wound had been serially irrigated with antibiotic-containing saline.It was now observed for hemostasis which was excellent and the skin later was closed using skin staples.The wound was sterilely dressed.The patient tolerated the procedure well without apparent complications and was taken to the recovery room in stable condition.¿ (b)(6) 2002: (b)(6) medical center.Implant record.Description: mesh goretex 20 x 30 cm.Manufacturer: w.L.Gore and associates.Model #/catalogue #: 1dlmcp07.Esi item #/lot #: 30824/(b)(6).The records confirm a gore® dualmesh® plus biomaterial (1dlmcp07/(b)(6)) was implanted during the procedure.Relevant medical information: (b)(6) 2002: (b)(6) laboratories.(b)(6) md.Pathology.Specimens: left ovary, resection.Clinical information: left ovarian mass, ventral hernia.Intraprocedural consultation: a.Left ovary: consistent with serous cystadenoma.Gross description: received fresh labeled ¿(b)(6), left ovary¿ is a 4.5 x 3.5 x 1.5 cm cystic ovary with a portion of attached probably fallopian tube.The outer surface of the ovary is inked blue.The ovary is replaced by a unilocular cyst devoid of contents.No residual ovarian parenchyma is gross identified.The attached probable fallopian tube is 5.0 cm in length, 0.2-1.0 cm in diameter.No fimbriated end is grossly identified.A representative section is frozen and submitted in cassette.Additional representative sections are submitted as follows: a1-5-cystic ovary; a6-possible fallopian tube.Final pathologic diagnosis: left ovary resection: ovarian tissue with a simple serous cystadenoma.No evidence of borderline tumor or carcinoma.Fallopian tube with focal dilatation possibly secondary to hydrosalpinx; no evidence of malignancy.Explant procedure: exploratory laparotomy.Extensive adhesiolysis.Excision of infected abdominal wall mesh.Sharp excisional debridement of necrotic fascia, fat and skin.Primary abdominal wall closure.Explant date: (b)(6) 2019 (hospitalization [ni]) (b)(6) 2019: (b)(6) md.Operative report.Preoperative diagnosis: chronic infected abdominal wall mesh.Possible ec fistula.Resident surgeon: (b)(6) md.Anesthesia: general, local.Wound classification: dirty.Estimated blood loss: 50 ml.Antibiotics: cefazolin.Flagyl.Dvt prophylaxis: sequential compression devices and heparin subcutaneous 5000 units.Complications: none.Drains: none.Transfusions: none.Findings: goretex mesh with active purulent fluid and several areas of overlying necrotic fascia, subcutaneous tissue and skin.No obvious tracking to underlying bowel to diagnose a fistula.Indications for procedure: this is a 65-year-old chronic infection of her abdominal goretex mesh causing painful purulent drainage from multiple skin wounds.She presents for elective repair.Details of procedure: ¿the patient was positioned supine on the operative table.Initial safety check was performed.They were secured to the table with a seatbelt and sequential compression devices were placed to both legs and initiated.They were then induced with general anesthesia and intubated without complication.Both arms were placed on arm boards appropriate pressure points were cushioned.A foley catheter was placed in the usual manner.The abdomen was prepared and draped in standard sterile fashion.Prior to incision, operative safety checks were repeated in standard fashion with all staff in the room.I made a midline incision from the xiphoid process to 5 cm proximal to the pubis along her old incision line and connecting through at least two skin breaches from her wound infections.Entry into the abdominal cavity was carried out in her epigastric region as it was the most free of skin infection.Blunt and cautery dissection was performed down to the fascia.The fascia was elevated and incised using a scalpel until the goretex mesh was encountered.The mesh was incised carefully until the abdominal cavity was entered.There was an expected dense capsule underneath the mesh which was densely adherent to the underlying omentum and small bowel in all four quadrants.Most of the operation was then spent for adhesiolysis which required about 3.5 hours.During this time, nearly the full length of small bowel was examined.Only portions of the distal ileum and proximal jejunum were not seen as they were fixed deep in the abdomen and were not involved with adhesions to the mesh, so i chose to avoid undue bowel injury by pursuing them.The inspected portions of bowel did not demonstrate any evidence of breach or fistula, so bowel resection was not performed.The goretex mesh was completely removed by sharp excisional debridement to include all necrotic or infected fascia, subcutaneous tissue and skin.The total specimen measured 22 cm long by 4 cm wide.Hemostasis required bovie.Exparel was widely infiltrated to the tap with local.Given the wide involvement of infection and the relatively mobile fascia, i chose to close her fascia primarily at this time using 0-looped maxons.There was not any perceived tension with this.Skin was loosely approximated with skin staples, the wound dressed and an abdominal binder placed.The foley will remain in place tonight.The patient was extubated without complication.They were taken to the post-anesthesia care unit without incident.I was present for and participated during the entire procedure.¿ relevant medical information: (b)(6) 2019: (b)(6) md.Pathology.Case #: (b)(4).Final diagnosis: a) infected abdominal wall mesh, excision: fibrosis and granulation tissue with acute and chronic inflammation, synthetic material consistent with mesh, and foreign body giant cell reaction.Clinical data: infected and inflammatory reaction.Gross description: a) received fresh labeled ¿(b)(6).A.Infected abdominal wall mesh¿ is an aggregate of several irregular, unoriented, tan pink to gray fragments of fibromembranous and adipose tissue with white gray to tan brown synthetic mesh material.The specimen is 17.5 x 11.0 x up to 2.3 cm in aggregate.The specimen contains multiple blue synthetic sutures embedded within the tissue.Sectioning reveals yellow and lobulated to tan white, firm fibrotic appearing cut surfaces with patchy areas of chalky yellow discoloration.A discrete mass or lesion is not grossly identified.Representative sections are submitted in cassette a1.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the device.Staged repairs should be considered when dualmesh® plus biomaterial will be subjected to gross contamination or infection.¿ the ifu also states: ¿for best results, use monofilament sutures.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Actions of a healthcare professional/device user, if inconsistent and/or non-conforming to a manufacturer¿s intended uses, recommendations, instructions for use (ifu), or recognized best practices related to device-device compatibility, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated type of investigation h6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the device.Staged repairs should be considered when dualmesh® plus biomaterial will be subjected to gross contamination or infection.¿ the ifu also states: ¿for best results, use monofilament sutures.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.Actions of a healthcare professional/device user, if inconsistent and/or non-conforming to a manufacturer¿s intended uses, recommendations, instructions for use (ifu), or recognized best practices related to device-device compatibility, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.